i would like this answer too
It is my understanding that folks w hcv must avoid iron (fe) as much as they can, aside from limited fresh veggies or fruits and to go organic whenever possible. It's a pain in thebutt. Speak to your dr's nurse and he/she will give you info. Stay the course, i begin by Labor Day. Praying for your success!!
Actually, anemia is a sign that the drugs are being well absorbed by the body. I went anemic by my 3rd week of tx. My hgb stayed between 10 and 11 for the whole 48 weeks. My WBCs dropped the second half, just above the level where Neupogen was needed. It is just a result of having these drugs in our bodies while they are fighting off the virus.
It is true that you need to be careful about getting too much iron. Just take multivitamins without iron, vit D and eat as much healthy food as you can handle.
Be kind to yourself during this time, even Wonder Woman would be pulled down by these drugs, so you have to keep in mind the end result. Make sure you tell your doctor everything you are dealing with. This forum got me through my tx, and it will be a great aid for you too.
not everyone with hcv has iron absorption problems - it is common but that doesnt mean everyone - check your labs and check with your dr
Years ago, my study nurse at Mayo Clinic, told me about some studies suggesting that Shitake mushrooms can help to stabilize(possible raise) that white blood cells. At that time, I was in a study that did not allow rescue drugs and my white blood cells were falling. So, I did as she suggested. I went out and bought the Shitake mushrooms. You need to wash them very thoroughly, (but be gentle because they like to fall apart on you if you get too carried away!) Also, I don't recommend eating them raw, although I'm sure some people might do that. I don't really care for the taste of them so, I mix them into other things. Like I put them in my homemade vegatable soup, or in a casserole, or a stir-fry or sautee them and put them on top of a pizza. Since I only do pizza w/o meat. Anyhow, it seems to help to keep them from falling so fast. As far as the red blood cells and anemia goes, somebody else may have another suggestion.
In the second round of tx. Last was 48wks with combo tx and by week 2 my wbc drop enough to have me go on neupogen in week 3. I am now in my second week of tx with Incevik Pegasys and Ribo and my neutrophils dropped by 45% in just one week. They are waiting for next weeks blood work to see how they look, but if I were a betting woman, I would bet that by next week I will be back on the Neupogen again. I found that to be a very painful treatment, but not every one has trouble. Re anemia, my RBC and hemanacrit were actually up since the start of TX - go figure.
Iron supplements or eating iron-rich foods does not help the anemia caused by treatment. that type of anemia is from bone marrow suppression. The only thing that does help is procrit.
Thanks~ you start 'by Labor Day"- best wishes, of course maintain positive attitude! Any new info I get- re Fe or other- will share here of course.
Thanks for your positive spin re anemia indicating absorbtion of the meds! When I see Dr this Wednesday, will run the vit supplement(No iron!) thing by him-- I'm being super careful to add nothing w/o running it by him first... As you say also, tell dr everything- Not the time for me to be me know it all!!
Thanks also doe the wonder woman remark!
Thank you~yes, will always check labs & Dr.
Thanks for the info.
-Shiitake mushrooms?! Will check this out,,too-
Hi, just wanted to thank you for your letter here; and to say I hope that if you do have to go back on that med again, hope it won't be so uncomfortable this time round.. AND: Ask, isn't there something that can do the same thing w/ less discomfort? at least ask..
Hi, thank you~~appreciate your info here; I had heard of Procrit.
Wishing you well~